Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 104, NWS La Crosse, WI

September 17, 2018Jackson County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 17, 2018, 5:59 PM CDT for Jackson County, Juneau County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2018, 5:59 PM CDT (22:59 UTC)
Expired
Sep 17, 2018, 6:45 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WUUS53 KARX 172259
SVRARX
WIC053-057-172345-
/O.NEW.KARX.SV.W.0104.180917T2259Z-180917T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
559 PM CDT MON SEP 17 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  East central Jackson County in west central Wisconsin...
  Northwestern Juneau County in central Wisconsin...

* Until 645 PM CDT.

* At 558 PM CDT, a severe thunderstorm was located 12 miles west of
  Babcock, or 18 miles north of Tomah, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  east central Jackson and northwestern Juneau Counties, including
  the following locations... Finley, New Miner, The Meadow Valley
  Flowage, Sprague and Bear Bluff Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 8993 4420 8991 4419 8993 4419 8991
      4418 8990 4418 8993 4416 8992 4417 8997
      4415 8997 4414 9031 4416 9031 4416 9046
      4431 9050 4434 9032 4425 9032 4425 8991
      4423 8989
TIME...MOT...LOC 2258Z 261DEG 22KT 4424 9038 

HAIL...0.75IN
WIND...60MPH
 
$$

Shea
1 follow-up statement
269 
WWUS53 KARX 172318
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
618 PM CDT MON SEP 17 2018

WIC057-172328-
/O.CAN.KARX.SV.W.0104.000000T0000Z-180917T2345Z/
Juneau WI-
618 PM CDT MON SEP 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUNEAU COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4426 9035 4432 9042 4434 9032 4425 9032
TIME...MOT...LOC 2318Z 243DEG 27KT 4440 9016 

$$

WIC053-172345-
/O.CON.KARX.SV.W.0104.000000T0000Z-180917T2345Z/
Jackson WI-
618 PM CDT MON SEP 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL JACKSON COUNTY...

At 618 PM CDT, a severe thunderstorm was located near Pittsville, or
15 miles west of Wisconsin Rapids, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4426 9035 4432 9042 4434 9032 4425 9032
TIME...MOT...LOC 2318Z 243DEG 27KT 4440 9016 

HAIL...1.00IN
WIND...60MPH
 
$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:44 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 17, 1:44 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
144 PM CDT Mon Sep 17 2018

.SHORT TERM...(Tonight through Tuesday Night)
Issued at 144 PM CDT Mon Sep 17 2018

Very active next couple of days setting up as a cold front slips in
and becomes quasi-stationary across the area. Currently, the frontal
boundary extends from central Upper MI through central WI into
northern IA. Radar was showing some elevated thunderstorm activity
across western MN north of the frontal boundary associated with a
mid-level trough and increasing moisture transport. This convection
is expected to continue heading this way later this afternoon into
this evening. Some of the storms could be strong to possibly severe
with hail and gusty/possibly damaging winds. In addition, given
higher than normal precipitable water values, these storms will be
capable of heavy rainfall. This batch of storms looks fairly
progressive, pushing out of the area by late this evening. However,
another mid-level wave pushes into the region overnight and is
expected to fire some more elevated convection after midnight across
MN, moving into our area by early Tuesday morning. This batch of
rainfall looks progressive in nature as it moves though but heavy
rain rates will likely be seen.

Looks like a brief break in the action Tuesday evening, but then
more convection is expected to re-fire/move in after midnight as yet
another mid-level wave moves toward the region. As of now, the
heaviest rainfall through this period (Tonight through Tuesday
Night) appears to be south of I-90 across southeast MN/northeast IA.
Thinking mean areal average rainfall will be somewhere in the 1-3
inch range ,but there is the distinct possibility for locally
higher amounts. This give rise to some hydrology concern which will
is addressed below in the Hydrology section.

.LONG TERM...(Wednesday through Monday)
Issued at 144 PM CDT Mon Sep 17 2018

Wednesday through Thursday will likely be active as well as low
pressure organizes over the Central Plains and lifts northeastward
into the area. Additional rounds of showers and storms are expected
with the potential for more heavy rainfall. Additional rainfall of 1
to 3 inches, locally higher could be seen. In addition to the
potential for heavy rainfall, we will have to keep a vigilant eye
out for the possibility of severe thunderstorms Thursday as the
surface low tracks across the area. Right now, the warm sector
appears messy, so this may limit severe storm potential. However, if
the warm sector cleans out, we could see some severe storm
development as the cold front pushes in during the afternoon.

Cooler and drier air filters into the area Friday into Saturday as
high pressure slides in from Canada. Look for highs Friday and
Saturday in the middle/upper 60s with lows Friday night expected to
bottom out mainly in the 40s.

Sunday looks dry again as another piece of high pressure builds into
the area. This looks sort-lived though as a trough of low pressure
moves from the Northern Plains into the Upper Mississippi River
Valley Region which could result in a few showers/storms across
northern WI. Otherwise, cooler weather will prevail with slightly
below normal temperatures expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1206 PM CDT Mon Sep 17 2018

Appears a couple bouts of shra/ts will impact the KRST/KLSE TAF
sites through the period. A cold front will push scattered shra/ts
into the area late this afternoon into this evening.
Another batch moves in after midnight lasting int early Tuesday
morning. Ceilings through tonight appear to remain VFR although
there could be some temporary reductions in vsby into MVFR range.
Reductions in ceiling bases are expected Tuesday morning into MVFR
range with -shra scattered about.

&&

.HYDROLOGY...(Through Thursday)
Issued at 144 PM CDT Mon Sep 17 2018

Precipitable water values across much of the forecast area will be
in the 1.5 to 2 inch range over the next several days. Combined with
warm cloud depths of 4000 feet...this will allow the showers and
thunderstorms to be efficient rain producers over the next several
days. At this time...rainfall amounts of 2 to 5 inches are possible
across much of the area...with the higher amounts over parts of
southeast Minnesota and northeast Iowa. Current river levels across
the area are running above normal and given the forecast QPF
amounts, river rises can be expected and river flooding is possible
along with the possibility of flash flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DAS
HYDROLOGY...DTJ
Hazardous weather outlook, Sep 17, 3:51 AM CDT, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Mon Sep 17 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
351 AM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to impact areas southwest of
Interstate 94 late this afternoon through tonight. Some could be
strong, with an outside chance for severe storms. The main threats
will be hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several rounds of thunderstorms are expected through Thursday
night. The main threat will be heavy rainfall, but confidence is
low on locations that will see the heaviest rainfall. The risk for
severe storms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Special weather statement, Sep 17, 4:57 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
457 PM CDT MON SEP 17 2018

IAZ011-MNZ096-WIZ029-034-041-042-053-172245-
Allamakee-Houston-Jackson-Vernon-La Crosse-Clark-Monroe-
457 PM CDT MON SEP 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
ALLAMAKEE...EASTERN HOUSTON...LA CROSSE...SOUTHEASTERN CLARK...
CENTRAL JACKSON...VERNON AND WESTERN MONROE COUNTIES...

At 455 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Black River Falls to
near New Albin. Movement was east at 30 mph.

Winds gusts of 40 to 45 mph and heavy downpours are possible with
these storms.  Ponding of water can be expected in poor drainage
areas.

Locations impacted include...
La Crosse, Sparta, La Crescent, Viroqua, Black River Falls, Onalaska,
West Salem, Westby, Bangor, Cashton, Stoddard, Coon Valley, New
Albin, North Bend, Brownsville, Millston, Hatfield, La Crosse
Airport, Fort Mc Coy and Cataract.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4344 9074 4350 9144 4440 9100 4450 9037
TIME...MOT...LOC 2155Z 259DEG 28KT 4435 9098 4351 9138

Wetenkamp
Local storm report, Sep 17, 5:04 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     4 NNW LA CROSSE         43.86N 91.28W
09/17/2018  M43 MPH          LA CROSSE          WI   ASOS

0503 PM     TSTM WND GST     2 E LA CROSSE           43.81N 91.21W
09/17/2018  E40 MPH          LA CROSSE          WI   NWS EMPLOYEE

&&

SHEA
Local storm report, Sep 17, 5:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 E DECORAH             43.31N 91.75W
09/17/2018  M40 MPH          WINNESHIEK         IA   AWOS

&&

SHEA
Special weather statement, Sep 17, 5:27 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
527 PM CDT MON SEP 17 2018

MNZ079-086-087-094-172330-
Wabasha-Olmsted-Dodge-Mower-
527 PM CDT MON SEP 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OLMSTED...NORTHERN
MOWER...SOUTHWESTERN WABASHA AND DODGE COUNTIES...

At 526 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Kenyon to near Claremont to near New
Richland. Movement was east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Stewartville, Byron,
Plainview, Eyota, Hayfield, Oronoco, Grand Meadow, Elgin, Mazeppa,
West Concord, Dover, Brownsdale, Claremont, Marion, High Forest and
Lansing.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4420 9304 4419 9255 4435 9255 4433 9209
      4394 9209 4385 9225 4385 9245 4372 9245
      4367 9254 4376 9305
TIME...MOT...LOC 2226Z 275DEG 37KT 4429 9296 4404 9309 4388 9340

DAS
Special weather statement, Sep 17, 5:49 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
549 PM CDT MON SEP 17 2018

WIZ034-042-043-172315-
Juneau-Jackson-Monroe-
549 PM CDT MON SEP 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON...
NORTHWESTERN JUNEAU AND NORTHEASTERN MONROE COUNTIES...

At 548 PM CDT, a strong thunderstorm was located 9 miles northeast of
Millston, or 18 miles north of Tomah, moving east at 30 mph.

Wind gusts of 40 to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Millston, Warrens, City Point, Finley, New Miner, The Black River
Correctional Center, Pigeon Creek Campground, Mather, Potters
Flowage, The Sprague Mather Flowage, Normay Ridge, I 94 Exit 135,
Jellystone Park Near Warrens, I 94 Exit 128, The Meadow Valley
Flowage, Sprague, Bear Bluff Township, Seventeen Flowage, Meadow
Valley and Pray.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4415 8994 4416 8994 4417 8997 4414 8997
      4413 8999 4413 8997 4412 8998 4412 9000
      4413 9066 4434 9076 4442 9032 4425 9032
      4425 8995 4415 8993
TIME...MOT...LOC 2248Z 254DEG 25KT 4425 9048

Wetenkamp
Local storm report, Sep 17, 5:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 ENE SPARTA            43.95N 90.77W
09/17/2018  M43 MPH          MONROE             WI   AWOS

            MEASURED AT SPARTA/FT MCCOY AIRPORT

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:11 PM CDTSpecial Weather StatementARXBuffalo64 min
Sep 17, 3:19 PM CDTSpecial Weather StatementARXBuffalo, Trempealeau71 min
Sep 17, 4:16 PM CDTSpecial Weather StatementARXJackson, La Crosse, Trempealeau29 min
Sep 17, 4:19 PM CDTSevere Thunderstorm WarningARXBuffalo, La Crosse, Trempealeau41 min
Sep 17, 4:57 PM CDTSpecial Weather StatementARXJackson, La Crosse, Monroe, Vernon48 min
Sep 17, 5:49 PM CDTSpecial Weather StatementARXWood26 min
Sep 17, 6:06 PM CDTSevere Thunderstorm WarningARXJackson24 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.